In patients with a history of a hypersensitivity reaction to iodinated contrast medium, iodinated contrast medium is avoided, antihistamine and steroid premedication are given, or a gadolinium-based contrast agent is employed. Six patients with a history of a hypersensitivity reaction to iodinated contrast medium and who were not premedicated had an unintentional injection of iodinated contrast. None of the patients developed a moderate or severe reaction. All patients had gadopentetate dimeglumine in one of their injections; three had repeated injections of the gadopentetate. The lack of a significant reaction may be due to any or all of the following: questionable history of iodinated contrast reaction, low dose of iodinated contrast given, concomitant injection of (epidural) steroid, and slower absorption from epidural compared with intravenous injection. While it is reassuring to know that there is a low possibility of a moderate to severe reaction in these patients, every effort should be made to avoid this scenario, appropriate drugs and resuscitation equipment should be immediately available, and the patients should be observed adequately and followed for the possibility of late reactions. Recent publications have called for caution in the use of gadolinium-based contrast agents.
ASJC Scopus subject areas
- Anesthesiology and Pain Medicine